Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 41, NWS Northern Indiana

June 19, 2018Kosciusko County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 19, 2018, 4:35 PM EDT for Kosciusko County, Indiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2018, 4:35 PM EDT (20:35 UTC)
Expired
Jun 19, 2018, 5:15 PM EDT
In force
40 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Kosciusko County, IN

The radar

The Northern Indiana radar (KIWX), 30 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1016 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

501 
WUUS53 KIWX 192035
SVRIWX
INC085-192115-
/O.NEW.KIWX.SV.W.0041.180619T2035Z-180619T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
435 PM EDT TUE JUN 19 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Southern Kosciusko County in north central Indiana...

* Until 515 PM EDT.

* At 435 PM EDT, a severe thunderstorm was located over Mentone, or
  10 miles northeast of Rochester, moving east at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Warsaw, Winona Lake, Akron, Pierceton, Mentone, Claypool, Burket,
  Sidney, Little Chapman Lake, Big Barbee Lake, Irish Lake,
  Palestine, Beaver Dam Lake, Sechrist Lake, Big Chapman Lake,
  Packerton, Sevastopol, Beaver Dam and Wooster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4109 8602 4109 8607 4117 8606 4117 8605
      4123 8606 4132 8567 4118 8568 4118 8569
      4105 8569 4104 8602
TIME...MOT...LOC 2035Z 257DEG 20KT 4116 8605 

HAIL...0.75IN
WIND...60MPH
 
$$

JAL
1 follow-up statement
005 
WWUS53 KIWX 192056
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
456 PM EDT TUE JUN 19 2018

INC085-192115-
/O.CON.KIWX.SV.W.0041.000000T0000Z-180619T2115Z/
Kosciusko IN-
456 PM EDT TUE JUN 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHERN KOSCIUSKO COUNTY...

At 456 PM EDT, a severe thunderstorm was located near Warsaw, moving
east at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Warsaw, Winona Lake, Pierceton, Mentone, Claypool, Burket, Sidney,
Little Chapman Lake, Big Barbee Lake, Irish Lake, Palestine, Beaver
Dam Lake, Sechrist Lake, Big Chapman Lake, Packerton and Wooster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4123 8606 4132 8567 4118 8568 4118 8569
      4105 8569 4105 8596
TIME...MOT...LOC 2056Z 270DEG 20KT 4119 8590 

HAIL...0.75IN
WIND...60MPH
 
$$

JAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:17 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 19, 2:17 PM EDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
217 PM EDT Tue Jun 19 2018

.SYNOPSIS...
Issued at 125 PM EDT Tue Jun 19 2018

Shower and thunderstorm activity will increase this afternoon and
evening, with highs climbing to around the mid 80s south of US
30. Elsewhere, expect temperatures to linger in the mid-upper 70s.
Cooler temperatures will round out the work week.

&&

.SHORT TERM...(Tonight and Tomorrow)
Issued at 217 PM EDT Tue Jun 19 2018

Vigorous storms developing quickly this aftn within a zone of
substantial sfc based instability and weak forcing invof stationary
frontal zone. Lack of flow/shear will keep potential storm severity
in check however similar to last evening water loading within high
moisture content airmass poses a local microburst threat especially
along ern flank of small scale cold pools in more cluster convection.
Bulk of near term activity expected to follow south of US30 with
additional development later this aftn invof trailing outflow
boundary extending swwd from short convective segment over srn MI.

More uncertain scenario overnight with varying CAMS based
solutions/evolutions. Near term convective overturning and
stabilization after sunset suggests a waning in additional
shower/storm development especially from late evening through Wed
morning which lies counter to some deterministic solutions like the
RAP which are much more bullish stemming from ewd progression of
large scale disturbance out of IA. At the least will give a nod
toward near term guidance/trends and knock likely pops down
overnight.

Passage of upstream disturbance will push frontal zone south into
cntrl IN Wed. Some risk for additional showers south of US24 in
Indiana mainly late morning into early aftn tied to diurnal
heating/destabilization but focus appears much better through cntrl
IN. Nonetheless drier and cooler across the remainder of the area
within post frontal airmass.

&&

.LONG TERM...(Thursday through Monday)
Issued at 217 PM EDT Tue Jun 19 2018

Development of vigorous upper low over the mid MO valley and ewd
evolution primary challenge this period. Surprisingly med range
spectral solutions fairly similar aloft and suggest dry wx holds Wed
night and Thu before active frontal zone bucks back north into the
srn lakes Thu night with following showers/storms through Friday
night.

Ridging sfc and aloft then build through next weekend with
moderating temps and dry wx.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 125 PM EDT Tue Jun 19 2018

A warm front is draped northwest to southeast just south of the
MI/IN border with remnant MVFR CIGs continuing to slowly erode
from the southwest toward VFR conditions. Sfc heating will allow
for thunderstorms to move in with ample DCAPE and PWs close to
2in. As such, a heavy rain and a thunderstorm wind threat is
possible this afternoon with the most likely area south of US-30,
including FWA, but SBN could get into a few thunderstorms before
evening timeframe. VISBY could also be reduced in storms with
heavy rain.

Cooler air begins to sag south overnight allowing some lowering of
CIGs into MVFR conditions. Some lowering of VISBY is also possible
by Wed AM into VFSkipperR. Winds will remain below 10 kts for the
period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...MCD/Roller
SHORT TERM...T
LONG TERM...T
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 19, 5:24 AM EDT, 11 hours 11 minutes before
Hazardous Weather Outlook...CORREFCTED
National Weather Service Northern Indiana
524 AM EDT Tue Jun 19 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-200930-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
524 AM EDT Tue Jun 19 2018 /424 AM CDT Tue Jun 19 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Thunderstorms will redevelop today and are likely to be accompanied
by strong gusty winds and locally heavy rainfall. Rainfall rates may
top 4 inches per hour and bring the threat of local flash flooding.
Please see the latest Hydrologic Outlook product for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are chances for storms most times from Wednesday into early
next week. The storms are not expected to become severe, but some
will likely have locally heavy rainfall and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-200930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
524 AM EDT Tue Jun 19 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Jun 19, 3:23 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Northern Indiana
323 PM EDT TUE JUN 19 2018

INZ026-027-034-192015-
Jay-Adams-Wells-
323 PM EDT TUE JUN 19 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WELLS...
ADAMS AND NORTHWESTERN JAY COUNTIES...

At 323 PM EDT, strong thunderstorms were clustered 7 miles northeast
of Montpelier, or 8 miles south of Bluffton, moving northeast at 20
mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Bluffton, Decatur, Berne, Geneva, Monroe, Preble, Nottingham, Poneto,
Vera Cruz, Wellsburg, Murray, Liberty Center, Peterson, Keystone,
Domestic, Balbec, Magley, Travisville, Craigville and Ceylon.

&&

LAT...LON 4057 8520 4057 8526 4073 8534 4075 8534
      4087 8496 4068 8480 4059 8480 4050 8520
TIME...MOT...LOC 1923Z 243DEG 17KT 4062 8517

GH
Special weather statement, Jun 19, 3:49 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Northern Indiana
349 PM EDT TUE JUN 19 2018

INZ003-012>015-192030-
La Porte-Marshall-Fulton-Pulaski-Starke-
349 PM EDT TUE JUN 19 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PULASKI...NORTHWESTERN
FULTON...STARKE...WESTERN MARSHALL AND SOUTHWESTERN LA PORTE
COUNTIES...

At 348 PM EDT/248 PM CDT/, a strong thunderstorm was located over
North Judson, or 9 miles southwest of Knox, moving east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Plymouth, Knox, North Judson, Culver, Oak Grove, Ripley, Monterey,
Leiters Ford, Lomax, Beardstown, Ober, English Lake, Denham, Brems,
Hibbard, Clarks, Winona, Delong, Donaldson and San Pierre.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4113 8692 4130 8692 4142 8633 4106 8634
TIME...MOT...LOC 1948Z 273DEG 30KT 4122 8677

JAL
Local storm report, Jun 19, 4:05 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
405 PM EDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     TSTM WND DMG     1 SSE LIGONIER          41.45N 85.59W
06/19/2018                   NOBLE              IN   NWS EMPLOYEE

            LARGE LIMBS AND A UTILITY LINE DOWN.

&&

TH
Local storm report, Jun 19, 4:07 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
407 PM EDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HEAVY RAIN       2 NNE HONEYVILLE        41.61N 85.59W
06/19/2018  M1.20 INCH       LAGRANGE           IN   TRAINED SPOTTER

            OCCURRED IN ABOUT 30 MINS.

&&

CR
Special weather statement, Jun 19, 4:13 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Northern Indiana
413 PM EDT TUE JUN 19 2018

INZ014>016-192100-
Kosciusko-Marshall-Fulton-
413 PM EDT TUE JUN 19 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FULTON...
SOUTHWESTERN KOSCIUSKO AND SOUTHEASTERN MARSHALL COUNTIES...

At 413 PM EDT, a strong thunderstorm was located 8 miles west of
Rochester, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Rochester, Akron, Mentone, Walnut, Tippecanoe, Burket, Athens,
Palestine, Beaver Dam Lake, Sevastopol, Tiosa, Beaver Dam, Lake
Manitou, Talma and Old Tip Town.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4118 8633 4126 8593 4104 8594 4104 8595
      4100 8595 4104 8634
TIME...MOT...LOC 2013Z 262DEG 21KT 4109 8635

JAL
Local storm report, Jun 19, 4:18 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
418 PM EDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FLOOD            2 W ALBION              41.39N 85.46W
06/19/2018                   NOBLE              IN   NWS EMPLOYEE

            WATER ACROSS THE ROADWAY.

&&

CR

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:26 PM EDTSpecial Weather StatementIWXLaGrange34 min
Jun 18, 8:53 PM EDTSpecial Weather StatementIWXMarshall22 min
Jun 18, 9:10 PM EDTSpecial Weather StatementIWXLaGrange35 min
Jun 18, 9:16 PM EDTSpecial Weather StatementIWXNoble29 min
Jun 18, 9:46 PM EDTSpecial Weather StatementIWXDeKalb44 min
Jun 18, 11:10 PM EDTSpecial Weather StatementIWXHuntington, Wabash50 min
Jun 18, 11:38 PM EDTSpecial Weather StatementIWXHuntington67 min
Jun 19, 2:26 PM EDTSpecial Weather StatementIWXBlackford, Grant49 min
Jun 19, 2:44 PM EDTSpecial Weather StatementIWXLaGrange46 min
Jun 19, 2:54 PM EDTSpecial Weather StatementIWXElkhart51 min
Jun 19, 3:19 PM EDTSevere Thunderstorm WarningIWXElkhart, Kosciusko, LaGrange, Noble41 min
Jun 19, 3:23 PM EDTSpecial Weather StatementIWXAdams, Wells52 min
Jun 19, 3:49 PM EDTSpecial Weather StatementIWXStarke41 min
Jun 19, 3:53 PM EDTSevere Thunderstorm WarningIWXAllen, DeKalb, Noble, Whitley52 min
Jun 19, 4:13 PM EDTSpecial Weather StatementIWXFulton47 min
Jun 19, 4:41 PM EDTSevere Thunderstorm WarningIWXWabash34 min
Jun 19, 4:43 PM EDTSpecial Weather StatementIWXAllen47 min
Jun 19, 4:53 PM EDTSpecial Weather StatementIWXMarshall37 min
Jun 19, 5:14 PM EDTSpecial Weather StatementIWXHuntington31 min
Jun 19, 5:25 PM EDTSpecial Weather StatementIWXAdams50 min
Jun 19, 5:34 PM EDTAreal Flood WarningIWXAdams, Allen, Huntington, Wells, Whitley3 hr
Jun 19, 6:11 PM EDTSpecial Weather StatementIWXAdams, Wells49 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.